Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 90, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 9, 2003, 6:52 PM EDT for Pendleton County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2003, 6:52 PM EDT (22:52 UTC)
- Expired
- Aug 9, 2003, 9:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Pendleton County, WV
The radar
The Sterling radar (KLWX), 170 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 678 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 092254 FFWLWX WVC071-100145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 652 PM EDT SAT AUG 9 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR PENDLETON COUNTY IN EASTERN WEST VIRGINIA * UNTIL 9:45 PM EDT. * AT 6:52 PM EDT...RADAR INDICATED LIGHT RAIN STIL FALLING OVER MUCH OF THE COUNTY. EMERGENCY MANAGEMENT OFFICIALS REPORTED FLOODING OVER SUGAR GROVE WITH SEVERAL ROADS CLOSED. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE FRANKLIN AND UPPER TRACT. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3861 7960 3846 7931 3877 7912 3890 7945 $$
1 follow-up statement
000 WGUS71 KLWX 100116 FFSLWX WVC071-100215- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 916 PM EDT SAT AUG 9 2003 ...FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE FOR PENDLETON COUNTY WEST VIRGINIA. RAIN HAS MOVED OUT OF THE AREA AND FLOODING IS NO LONGER EXPECTED. $$ ROSA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:10 PM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, Aug 9, 3:10 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 310 PM EDT SAT AUG 9 2003 SCATTERED SHOWERS AND THUNDERSTORMS SPREADING NORTH ACROSS THE AREA THIS AFTERNOON. MOST ACTIVITY ORIENTATED IN THE EASTERN AND WESTERN ZONES. ETA/GFS BOTH SHOW STRONG AREAS OF UPPER DIVERGENCE IN BOTH THE WEST AND EAST. THIS SHOULD LIFT TO THE NORTHEAST SHORTLY AFTER 00Z. WITH THE ABUNDANT MOISTURE IN PLACE THE SHOWERS AND THUNDERSTORMS STILL HAVE THE POTENTIAL TO BE HEAVY RAINFALL PRODUCERS. FLASH FLOOD GUIDANCE IN MOST AREAS IS STILL HIGH AND THE HEAVY RAINFALL FOR THE PAST 24 TO 48 HOURS HAS BEEN ISOLATED. THEREFORE DECIDED AGAINST A FLOOD WATCH. WILL CARRY A 50 POP ACROSS THE BOARD TONIGHT. WITH THE AMPLE MOISTURE STILL IN PLACE MORE LOW CLOUDS AND FOG EXPECTED AFTER MIDNIGHT. MODELS INDICATING SOME DRYING IN THE MID AND UPPER LEVELS EARLY TO MID DAY SUNDAY...AFTER SOME MORNING FOG AND CLOUDS EXPECT SKIES TO BECOME PARTLY CLOUDY. VERY LITTLE CHANGE NEEDED TO TEMP GRIDS. IN THE EXTENDED... SAME OLD PATTERN INITIALLY. WEAK SFC BOUNDARY WILL REMAIN NE TO SW OVR THE REGION SUN NIGHT THRU MID WEEK. THAT WILL MEAN MORE LOWER TO MID 80S AND MAINLY A PARTLY CLOUDY SKY. TOWARDS MID WEEK IS WHERE THERE IS SOME INTEREST. THE 00Z GFS HAD A NICE DRY HIGH DROPPNG OUT OF CENTRAL CANADA INTO THE MIDWEST THEN OVER THE EASTERN US BY LATE WEEK. THE FRONT MOVED THROUGH OUR CWA ON WED WITH A NICE DAY IN STORE ESP FOR THE NW HALF OF THE CWA. NEW 12Z GFS IS NOT SO QUICK WITH THE FRONT HOWEVER... WHICH CAUSES CONCERN GIVEN THE TENACIOUSNESS OF THE PATTERN WE ARE LOCKED IN. IT HAS THE FRONT STILL OVER THE CWA AT 12Z THU AND STILL STATIONARY WITH THE HIGH BEGINNING TO SLIDE N OF THE AREA. THIS PROD A DISCONNECT BETWEEN THE 00Z GFS SUPER EXTENDED AND THE 12Z GFS AROUND THU MORN. WILL GO WITH THE REGIONAL CONSENSUS FOR NOW FOR FRI/SAT/SUN WHICH HAS 40 PERCENT CLD CVR AND NO MENTIONED POPS...BUT THIS MAY HAVE TO BE REVISITED BY THE MIDSHIFT...ESP THU NGHT AND FRI IF THE FRONT REMAINS LONGER. STRONG .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
Hazardous weather outlook, Aug 9, 11:30 AM EDT, 7 hours 22 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-100900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1130 AM EDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. THE AIRMASS OVER THE AREA IS VERY MOIST. SOME OF THE THUNDERSTORMS COULD PRODUCE VERY HEAVY RAINFALL. THIS MAY LEAD TO PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. CPW/MANNING
In the hours before
Special weather statement, Aug 9, 3:00 PM EDT, 3 hours 52 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-090400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT SAT AUG 9 2003 ...THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL THIS EVENING... AN UPPER LEVEL DISTURBANCE TO THE WEST IS EXPECTED TO CAUSE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS THE AREA. WITH ABUNDANT MOISTURE IN THE ATMOSPHERE...THE STRONGER SHOWERS AND THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINFALL. WIDESPREAD FLOODING IS NOT ANTICIPATED AT THIS TIME...BUT ISOLATED FLOODING IN A FEW LOCATIONS IS POSSIBLE WITH THE STRONGEST ACTIVITY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR STATEMENTS. STRONG
Special weather statement, Aug 9, 3:00 PM EDT, 3 hours 52 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-100400- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT SAT AUG 9 2003 CORRECTED EXPIRATION TIME. ...THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL THIS EVENING... AN UPPER LEVEL DISTURBANCE TO THE WEST IS EXPECTED TO CAUSE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS THE AREA. WITH ABUNDANT MOISTURE IN THE ATMOSPHERE...THE STRONGER SHOWERS AND THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINFALL. WIDESPREAD FLOODING IS NOT ANTICIPATED AT THIS TIME...BUT ISOLATED FLOODING IN A FEW LOCATIONS IS POSSIBLE WITH THE STRONGEST ACTIVITY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR STATEMENTS. STRONG
Special weather statement, Aug 9, 3:34 PM EDT, 3 hours 18 minutes before
WVZ054-092230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 334 PM EDT SAT AUG 9 2003 AT 3:25 PM DOPPLER RADAR INDICATED VERY HEAVY RAIN FALLING OVER ROUTE 33 BETWEEN JUDY GAP AND FRANKLIN. RADAR ESTIMATES INDICATE THAT UP TO ONE INCH OF RAIN HAS FALLEN ACROSS THAT AREA. THIS COULD LEAD TO PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. RESIDENTS SHOULD BE ALERT IN CASE WARNINGS ARE USED. ROSA
Special weather statement, Aug 9, 6:30 PM EDT, 22 minutes before
VAZ025-092330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 630 PM EDT SAT AUG 9 2003 AT 6:30 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH HEAVY RAIN 2 MILES EAST OF SPOTTSWOOD...MOVING NORTHEAST AT 5 MPH. THE COMMUNITIES OF STAUNTON WILL BE AFFECTED BY THIS STORM THROUGH 7:30 PM EDT. MAIN THREAT WITH THIS STORM IS BRIEF HEAVY DOWNPOURS. THIS COULD LEAD TO PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND POOR DRAINAGE AREA. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. ROSA
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:54 PM EDT | Flash Flood Warning | LWX | Pendleton | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.